Doctors Lounge - Endocrinology AnswersBack to Endocrinology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/17/2017.
Forum Name: Endocrinology Topics
Question: Thyroid being attacked by antibodies
|musician340 - Mon Oct 19, 2009 9:51 pm||
I had a mild sore throat the weekend of 9/12/09. The sore throat lasted until the following Monday and I had started feeling very flu-like. I had sensations of pressure or fullness in my head, my head felt very heavy. I was quite fatigued also. I had a loss of appetite, so I was getting subsequent stomach aches. I wasn't sleeping very well. I also experienced dizziness and disequilibrium which is more then likely connected to complications with Vestibular Neuritis (I suffered from this for about a year back in 2007, never fully recovered and have delt with very mild, manageable dizziness ever since). Gradually, going into the following weeks, the insomnia and loss of appetite improved. However, the flu-feeling comes and goes in waves and I feel very uncomfortable most of the time. A bit anxious when symptoms are worse. My head continues to feel heavy alot of the time, feel very uncomfortable upon waking every day, I have this weak-feeling in my legs and feel flu-like. I noticed this improves throughout the day most days but comes and goes.
I have gotten bloodwork done. The tests revealed that anti-bodies are attacking my thyroid which means I will have problems with it in the future according to my doctor. The tests also indicated that there was streptolycin in my blood stream which my doc. told me means I either have strep or had it. For this, he put me on Augmentin just incase it's a strep virus that's causing my symptoms (I find this odd since my sore throat was very mild and only lasted a few days, and I haven't had a sore throat since). I had Evoked potential-testing perfomed aswell as one other test and MRI a couple years back when I was suffering from Vestibular Neuritis and everything came back normal.
One thing I had wondered about was if this could be an adverse reaction to a protein supplement I had been taking before the onset of symptoms. The reason I ask is because before I had gotten sick with my ear 2 years ago, I had been on a strict workout routine and was on a high protein diet which included two protein shakes a day. Before the onset of my current symptoms I was working out but not nearly as hard as I was two years ago prior to my Vestibular Neuritis, and I had been on a high protein diet supplemented by the protein shakes again. I have completely stopped excersizing and taking the shakes since this all started. I have never touched a steroid, illicit drugs, barely drink at all and take vitamins/take care of myself quite well so I'm understandably quite perplexed why this is going on. I haven' felt normal in over a month and am very frustrated. I switched doctors and he wants to see me in about a month (November 20th) to re-check my thyroid levels and see how I'm doing. I want some answers, I've gotten a few different ideas of what could be going on with me but I want to know what this is so I can treat it and get back to normal, please help. Thank you for reading.
|Dr.M.Aroon kamath - Mon Nov 02, 2009 7:39 am||
It would have been very helpful if you had given the results of the thyroid function tests as well as details about the thyroid antibodies.
I am not aware of proteins or protein supplements causing thyroiditis.But if you strongly suspect that there is a connection,you should request your doctor to report it as an adverse drug reaction.It is always a good policy to report suspected adverse drug reactions.
You say "march of 2007 I had a bout with Vestibular Neuritis. It took me roughly a year to recover".
Were you treated for hypothyroidism at that time?
I wonder if you are suspecting that somehow your illness was connected to "Sporadic adult-onset ataxia" ?? - of which there are several types - early onset, adult onset, sporadic and heriditary (autosomal dominant and recessive).One of the types of this disorder occurs in hypothyroid individuals.
If that were the case it is perhaps unlikely that you would have improved without correction of hypothyroid status.The fact that you have not mentioned about this leads me to believe that you were not hypothyroid at that time.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.